Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Denver/Boulder, CO

June 22, 2003Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2003, 9:15 PM MDT for Weld County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 9:15 PM MDT (03:15 UTC)
Expired
Jun 22, 2003, 10:15 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3917 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS55 KBOU 230315
SVRBOU
COC123-230415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
914 PM MDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1015 PM MDT

* AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF ROGGEN...OR ABOUT 19 MILES
  SOUTH OF GREELEY...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...RIVERSIDE
RESERVOIR AND ROGGEN.

HAIL UP TO 2 INCHES IN DIAMETER WAS REPORTED AS THIS STORM MOVED 
THROUGH FORT LUPTON.  IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY 
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4020 10467 4011 10469 4013 10416 4037 10415

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:30 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 3:30 PM MDT, 5 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT SUN JUN 22 2003

SHORT TERM DISCUSSION...STLT LOOP SHWS CLDNS OVR NRN MTNS CO
ALG WITH LTGNG.  THIS SHUD CONT TO MOVE TO E ACRS MTNS IN ADV
OF WK SHT WV.  WILL ALSO XPCT DVLPMNT OVR NERN PLAINS ALG AND
NR NRN BRDR.  MESOETA HAS PCPN ACRS NRN PTN STA AND SHWS SUM
CAPE...BUT WILL NOT XTND PCPN SWD BYND NRN TIER OF ZNS.  THE
SAME LUKS TRUE FOR MON AFTN.  TEMPS HAVE BEEN SLO TO WRM TDA
AFT WK SURGE ON PLAINS OVRNGT AND MESOETA SHWS ANOTHER WK
SURGE BTWN 12-15Z MON MRNG...BUT BL WNDS BCM SELY BY AFTN. SO
WILL KEEP TEMPS ON COOL SIDE OF MOS TEMP GDNC MON AND GNLY
COMPROMISE ON TEMPS OVRNGT.             GARD...WFO BOULDER

LONG TERM DISCUSSION:  MONDAY NIGHT AND TUESDAY...INCRG SWLY FLOW
ALF WILL BE OVR CO AS NEXT STORM SYSTEM DROPS INTO NRN NV.  NEXT
SURGE IS PROGGED TO SLIP INTO THE NORTHEASTERN PLAINS OF COLORADO
AROUND 12Z TUESDAY WITH SOME PSBL STRATUS OVER THE PLAINS IN THE
MORNING.  SURGE WILL LIMIT WARMING SOMEWHAT ON TUESDAY ALTHO WE SHUD
STILL MANAGE TO MAKE IT INTO THE MID 80S.  MID AND HIGH LEVEL MSTR
IS EXPECTED TO INCREASE IN THE MOUNTAINS AND FOOTHILLS AHEAD OF THE
NEXT PACIFIC STORM SYSTEM.  THIS COUPLED WITH AFTN INSTBY SHUD BE
ENUF FOR A SLGT CHC OF SOME HIGH BASED T-STORMS. LATE TUE NIGHT INTO
WEDNESDAY...THE UPPER LEVEL TROF WILL BE LIFTING SOMEWHAT WITH THE
BEST DYNAMICS ACTUALLY PASSING TO THE N OF COLORADO.  SOME WEAK QG
ASCENT WILL BE OVER CO IN THE MORNING WITH PACIFIC FRONT MOVING INTO
NORTHEASTERN COLORADO WEDNESDAY MORNING.  SFC WINDS ARE NNWLY IN THE
MORNING...WITH ANOTHER SURGE MOVING INTO THE NERN PLAINS WEDNESDAY
NIGHT...BETTER POTENTIAL FOR UPSLOPE WILL OCCUR AT THAT TIME. YET
ANOTHER SURGE WILL MOVE INTO THE CWA ON THURSDAY SO AFTN HEATING
COUPLED WITH UPSLOPE MAY ALLOW FOR A CONTINUED CHC OF SHOWERS AND
THUNDERSTORMS...CONTINUED COOL AS WELL.  SEE NO REASON TO CHANGE
ANYTHING IN THE RMNDER OF THE EXTENDED...TREND FOR DRIER AND WARMER
STILL LOOKS GOOD AS SOME RDGG AND A DRIER WLY FLOW FORMS OVR THE
WEST.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 22, 10:45 AM MDT, 10 hours 30 minutes before
COZ030>051-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT...ISOLATED THUNDERSTORMS ARE EXPECTED
ALONG AND NEAR THE NORTHERN BORDER OF COLORADO DURING THIS AFTERNOON
AND EVENING.  OTHERWISE THE AIR MASS WILL REMAIN DRY.

THE FORECAST AREA WILL REMAIN ON THE BORDER BETWEEN MORE MOIST AND
UNSTABLE AIR TO THE NORTH AND DRIER MORE STABLE AIR TO THE SOUTH.
THE APPROACH OF A WEAK UPPER LEVEL DISTURBANCE WILL AID IN
INCREASING INSTABILITY ACROSS THE AREA AROUND THE TIME OF MAXIMUM
SURFACE HEATING LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED HIGH BASED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS ON MONDAY AND TUESDAY.
ON WEDNESDAY AND THURSDAY...COOLER TEMPERATURES CAN BE EXPECTED
ALONG WITH A CHANCE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO.
DRIER AND WARMER FOR FRIDAY AND SATURDAY.

A MODERATE AND DRY SOUTHWESTERLY FLOW WILL BE OVER COLORADO ON
MONDAY AND TUESDAY. WEDNESDAY AND THURSDAY...A RELATIVELY STRONG
COLD FRONT IS EXPECTED TO SLIDE SOUTH THROUGH THE AREA BRINGING WITH
IT COOLER TEMPERATURES AND A GOOD CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND A DRIER WESTERLY  FLOW
ALOFT WILL RETURN TO THE AREA BY THE START OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

In the hours before

Local storm report, Jun 22, 9:00 PM MDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
900 PM MDT SUN JUN 22 2003

...PRELIMINARY STORM REPORT FOR JUNE 22 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    3 W ERIE                  CO   0.75 INCH HAIL
06/22/03   BOULDER

0829 PM    ERIE                      CO   0.75 INCH HAIL
06/22/03   WELD

0853 PM    FORT LUPTON               CO   2.00 INCH HAIL
06/22/03   WELD

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:24 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.